Alert archive / Illinois / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 224, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 1, 2023, 4:39 PM CDT for Calhoun County, Greene County, Pike County, Illinois. It was in force for 18 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2023, 4:39 PM CDT (21:39 UTC)
- Expired
- Jul 1, 2023, 4:57 PM CDT
- In force
- 18 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Calhoun County, IL, Greene County, IL, Pike County, IL
The radar
The St Louis radar (KLSX), 86 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 4:41 PM CDT | HAIL 2 | Kampsville, IL | Corrects previous hail report from Kampsville. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:04 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1240 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
581
WUUS53 KLSX 012139
SVRLSX
ILC013-061-149-012230-
/O.NEW.KLSX.SV.W.0224.230701T2139Z-230701T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
439 PM CDT Sat Jul 1 2023
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
North central Calhoun County in southwestern Illinois...
Northwestern Greene County in southwestern Illinois...
Southeastern Pike County in west central Illinois...
* Until 530 PM CDT.
* At 439 PM CDT, a severe thunderstorm was located 9 miles east of
Belleview, moving north at 25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
White Hall, Bedford, Patterson, Kampsville, Hillview, Pearl,
Walkersville, Haypress, Barrow, and Beecreek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3952 9058 3952 9037 3931 9046 3931 9071
3953 9062 3953 9058
TIME...MOT...LOC 2139Z 197DEG 20KT 3932 9060
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler2 follow-up statements
013
WWUS53 KLSX 012151
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
451 PM CDT Sat Jul 1 2023
ILC013-149-012201-
/O.CAN.KLSX.SV.W.0224.000000T0000Z-230701T2230Z/
Calhoun IL-Pike IL-
451 PM CDT Sat Jul 1 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL CALHOUN COUNTY
IN SOUTHWESTERN ILLINOIS AND SOUTHEASTERN PIKE COUNTIES IN WEST
CENTRAL ILLINOIS IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois.
LAT...LON 3931 9046 3931 9061 3932 9061 3934 9062
3952 9057 3952 9037
TIME...MOT...LOC 2151Z 211DEG 17KT 3937 9054
$$
ILC061-012230-
/O.CON.KLSX.SV.W.0224.000000T0000Z-230701T2230Z/
Greene IL-
451 PM CDT Sat Jul 1 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN GREENE COUNTY...
At 451 PM CDT, a severe thunderstorm was located 8 miles northwest of
Carrollton, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
White Hall, Patterson, Hillview, Haypress, Walkersville, and Barrow.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3931 9046 3931 9061 3932 9061 3934 9062
3952 9057 3952 9037
TIME...MOT...LOC 2151Z 211DEG 17KT 3937 9054
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Pfahler566
WWUS53 KLSX 012157
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
457 PM CDT Sat Jul 1 2023
ILC061-012207-
/O.CAN.KLSX.SV.W.0224.000000T0000Z-230701T2230Z/
Greene IL-
457 PM CDT Sat Jul 1 2023
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GREENE COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Illinois.
LAT...LON 3931 9046 3931 9061 3932 9061 3934 9062
3952 9057 3952 9037
TIME...MOT...LOC 2155Z 197DEG 20KT 3940 9053
$$
PfahlerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:23 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 1, 2:23 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 223 PM CDT Sat Jul 1 2023 .SHORT TERM... (Through Late Sunday Night) Issued at 222 PM CDT Sat Jul 1 2023 Last nights thunderstorms that went over northern and central Missouri and central Illinois produced an outflow boundary that at 16Z was located across southeast Missouri and the far southern portions of Illinois. The outflow boundary has since dissipated, allowing 75+ dew points to surge north along the Mississippi River, keeping hot and humid conditions today along and south of the I-70 corridor. Clouds this morning covered much of the CWA and limited late morning destabilization. However, clearing has allowed for the atmosphere to quickly destabilize. Along the clearing boundary, there is a surface- based CAPE gradient with values in excess of 3000 J/kg, 40kts of 0- 6km bulk shear, and CIN quickly diminishing. An 18:30Z ACARS sounding at STL are showing surface based CAPE values nearing 3000 J/kg. To the west of us, ahead of a shortwave trough there is an area of increased vorticity advection along with an area of surface convergence that is traversing eastward. As this moves eastward, the area of surface convergence will interact with the instability and strong 0-6km bulk shear and will be more than enough to support strong and severe thunderstorms this afternoon into the evening. The main threats will be strong and damaging winds and large hail, however a few brief tornados cannot be ruled out. The location of the strong to severe thunderstorms will be along and south of the I- 70 corridor, including the St. Louis Metropolitan area where a CAPE gradient is located. Because of this increased chance for severe thunderstorms, a Severe Thunderstorm Watch is in effect until 9PM this evening. Overnight tonight, the shortwave trough and an upper low will make its way into the Mid-Mississippi River Valley. This will help finally push a surface low pressure system and its associated cold front through the area by the overnight hours. With sufficient lift from the cold front and increased upward vertical motion, there is another chance of showers and thunderstorms overnight into tomorrow morning. Instability overnight will be greatest in the southern portions of the CWA with guidance indicating over 1500 J/kg. With this instability and decent mid-level lapse rates, thunderstorms will have the potential to become strong to severe. Showers and thunderstorms are forecast to be out of the area by Sunday afternoon, leaving dry and cooler temperatures to close out the holiday weekend. MMG/Carney .LONG TERM... (Monday through Next Saturday) Issued at 222 PM CDT Sat Jul 1 2023 Briefly, in the medium range...Monday continues to look like it will have the least chance for precip out of the next 7 days. Short wave ridging builds over the Midwest ahead of another upstream short wave trough, and this should suppress convection across our forecast area. The aforementioned trough drifts east across the Mid Mississippi Valley on Tuesday, and though there isn't any obvious surface boundary/trigger, there will probably be enough lift to produce widely scattered showers and thunderstorms. Currently, CAPE/shear values are such that any storms that form will likely not be particularly strong/organized, but they could certainly rain on a few Independence Day Parades. Deterministic guidance is now showing a stronger/more robust short wave trough moving through the Midwest Wednesday/Thursday which forces a stronger and better defined cold front through our area during that time frame. However LREF cluster analysis still shows variance in timing and amplitude of the trough, and while the Wednesday/Thursday period still looks most likely for rain/thunderstorms confidence remains somewhat low on exactly when the rain will occur, and how strong storms will be/how much rain will fall. PoPs fall off to chance/slight chance behind the front on Friday/Saturday. Carney && .AVIATION... (For the 18z TAFs through 18z Sunday Afternoon) Issued at 1247 PM CDT Sat Jul 1 2023 Thunderstorms remain the primary aviation concern at least through tonight. Scattered storms have already developed over southern Missouri and these storms will move northeast through the afternoon into east central Missouri and southwest Illinois. Wind gusts in excess of 50kts and 1 inch diameter or greater hail will be possible with these storms. Another area of scattered storms is expected to develop over western Missouri during the evening and move into central Missouri between 02-04Z. These storms are expected to move east through the late evening into the overnight hours across east central Missouri and southwest Illinois. Hail will be the primary threat from this second area of storms. Outside of the thunderstorms, an area of low MVFR ceilings is expected to overspread much of the area late tonight into Sunday morning as an upper level disturbance moves east across the Mississippi Valley. Ceilings should gradually rise from late Sunday morning into the afternoon. Carney && .PRELIMINARY POINT TEMPS/POPS... Saint Louis 71 87 71 92 / 50 20 0 10 Quincy 68 83 66 89 / 30 40 5 10 Columbia 67 86 68 92 / 50 10 0 10 Jefferson City 68 89 68 94 / 50 10 0 10 Salem 70 85 66 90 / 60 40 5 10 Farmington 68 89 65 92 / 50 20 5 10 && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, Jul 1, 3:00 PM CDT, 1 hour 39 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 300 PM CDT Sat Jul 1 2023 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-022000- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 300 PM CDT Sat Jul 1 2023 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. Showers and thunderstorms are expected through the late evening and again overnight. Storms have the potential to be severe with strong and damaging winds in excess of 70 mph and hail in excess of 1 inch in diameter. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms will be possible in a few areas through midday Sunday. Chances for thunderstorms will return Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. MMG/Carney
In the hours before
Local storm report, Jul 1, 4:22 PM CDT, 17 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
422 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0356 PM Tstm Wnd Dmg 2 SSW Saint Ann 38.71N 90.40W
07/01/2023 St. Louis MO Amateur Radio
2ft tree toppled.
&&
MRBLocal storm report, Jul 1, 4:23 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
423 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM Tstm Wnd Dmg 1 WNW Black Jack 38.81N 90.28W
07/01/2023 St. Louis MO Public
Report from mPING: 3-inch tree limbs broken;
Power poles broken.
&&
PWLocal storm report, Jul 1, 4:26 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
426 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg 1 SSE University City 38.66N 90.33W
07/01/2023 St. Louis MO Public
Resident called in a report of a 10 inch
diameter sycamore tree was broken in half
about halfway up.
&&
MCFLocal storm report, Jul 1, 4:27 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
427 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 PM Tstm Wnd Dmg 1 N Overland 38.71N 90.37W
07/01/2023 St. Louis MO Public
1ft diameter branches down at Garden Baptist
Church.
&&
MRBLocal storm report, Jul 1, 4:28 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
428 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM Hail 1 N Carlyle 38.64N 89.37W
07/01/2023 E1.00 inch Clinton IL Public
Report from mPING: Quarter (1.00 in.).
&&
PWLocal storm report, Jul 1, 4:29 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
429 PM CDT Sat Jul 1 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM Tstm Wnd Gst Marine 38.79N 89.78W
07/01/2023 E60 MPH Madison IL Amateur Radio
Also 4-5in tree limbs down.
&&
MRBThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 7:11 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair, Washington | 49 min |
| Jun 30, 7:45 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 30 min |
| Jun 30, 8:14 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 31 min |
| Jun 30, 8:38 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison | 23 min |
| Jun 30, 9:30 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 45 min |
| Jul 1, 1:23 AM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 37 min |
| Jul 1, 2:39 AM CDT | Areal Flood Advisory | LSX | Adams, Brown | 17 min |
| Jul 1, 2:53 AM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 39 min |
| Jul 1, 2:56 AM CDT | Flash Flood Warning | LSX | Adams, Brown | 2 hr |
| Jul 1, 3:10 PM CDT | Severe Thunderstorm Warning | LSX | Washington | 38 min |
| Jul 1, 3:20 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 40 min |
| Jul 1, 3:32 PM CDT | Severe Thunderstorm Warning | LSX | Madison | 43 min |
| Jul 1, 3:39 PM CDT | Severe Thunderstorm Warning | LSX | Saint Clair | 21 min |
| Jul 1, 3:54 PM CDT | Severe Thunderstorm Warning | LSX | Randolph | 51 min |
| Jul 1, 3:58 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Clair | 47 min |
| Jul 1, 4:00 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Saint Clair | 38 min |
| Jul 1, 4:06 PM CDT | Severe Thunderstorm Warning | LSX | Calhoun, Greene, Jersey | 39 min |
| Jul 1, 4:08 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Fayette, Marion | 37 min |
| Jul 1, 4:16 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Washington | 14 min |
| Jul 1, 4:21 PM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Montgomery | 39 min |
| Jul 1, 4:34 PM CDT | Severe Thunderstorm Warning | LSX | Clinton, Randolph, Saint Clair, Washington | 41 min |
| Jul 1, 4:54 PM CDT | Tornado Warning | LSX | Washington | 20 min |
| Jul 1, 5:04 PM CDT | Areal Flood Advisory | LSX | Washington | 3 hr |
| Jul 1, 5:13 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.